Alert archive / Kentucky / Flash Flood Warnings in 2015

Flash Flood Warning 37, NWS Jackson, KY

July 4, 2015Laurel County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 4, 2015, 10:05 PM EDT for Laurel County, Kentucky. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2015, 10:05 PM EDT (02:05 UTC)
Expired
Jul 5, 2015, 12:00 AM EDT
In force
115 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Laurel County, KY

The radar

The Jackson,KY radar (KJKL), 83 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.1 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2015-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2015-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

885 
WGUS53 KJKL 050205
FFWJKL
KYC125-050400-
/O.NEW.KJKL.FF.W.0037.150705T0205Z-150705T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1005 PM EDT SAT JUL 4 2015

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL MIDNIGHT EDT
    
* AT 1004 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAS 
  ALREADY FALLEN IN PORITONS OF THE AREA SINCE 8 PM. UP TO AN 
  ADDITIONAL INCH OF RAIN WILL FALL BETWEEN 10 AND 11 PM. MANY 
  LOCATIONS WITHIN THE WARNED AREA HAVE ALREADY SEEN HEAVY RAINFALL 
  IN THE PAST 24 HOURS. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MCHARGUE...CANE CREEK...LIDA...LILY...BLACKWATER...TUTTLE AND
  SASSER.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...HORSE CREEK...
BILLIES BRANCH...LITTLE SANDY CREEK...LAUREL RIVER...BLACKWATER
CREEK...HOOPPOLE CREEK...RICHLAND CREEK...ROBINSON CREEK AND LITTLE
ROBINSON CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3699 8409 3704 8408 3711 8389 3707 8389
      3706 8387 3705 8387 3703 8390 3704 8392
      3702 8393

$$

GEOGERIAN
1 follow-up statement
784 
WGUS73 KJKL 050224
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1024 PM EDT SAT JUL 4 2015

KYC125-050400-
/O.CON.KJKL.FF.W.0037.000000T0000Z-150705T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAUREL KY-
1024 PM EDT SAT JUL 4 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
SOUTHEASTERN LAUREL COUNTY...

AT 1021 PM EDT...DOPPLER RADAR INDICATED NEARLY STATIONARY SHOWERS   
CONTAINING HEAVY RAINFALL ACROSS THE WARNED AREA. OVER TWO INCHES OF 
RAIN HAS ALREADY FALLEN IN PORTIONS OF THE AREA SINCE 8 PM. UP TO AN 
ADDITIONAL INCH OF RAIN WILL FALL THROUGH 11 PM. MANY LOCATIONS 
WITHIN THE WARNED AREA HAVE ALREADY SEEN HEAVY RAINFALL IN THE PAST 
24 HOURS. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF STREAMS AND 
CREEKS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MCHARGUE...CANE CREEK...LIDA...LILY...BLACKWATER...TUTTLE AND SASSER.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...HORSE CREEK...
BILLIES BRANCH...LITTLE SANDY CREEK...LAUREL RIVER...BLACKWATER
CREEK...HOOPPOLE CREEK...RICHLAND CREEK...ROBINSON CREEK AND LITTLE
ROBINSON CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3699 8409 3704 8408 3711 8389 3707 8389
      3706 8387 3705 8387 3703 8390 3704 8392
      3702 8393

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 8:38 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 4, 8:38 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
838 PM EDT SAT JUL 4 2015

.UPDATE...
ISSUED AT 838 PM EDT SAT JUL 4 2015

ISOLATED CONVECTION IS SHRINKING IN COVERAGE THROUGH EARLY THIS
EVENING ACROSS OUR SOUTH...ALTHOUGH WITH VERY LITTLE
MOVEMENT...SOME OF THE CELLS ARE PUTTING DOWN SOME HEAVY
LOCALIZED RAINFALL. THERE IS STILL GOOD AGREEMENT THAT THESE WILL
WIND DOWN OVER THE NEXT HOUR OR SO. A LULL IN THE ACTIVITY IS THEN
EXPECTED UNTIL AFTER MIDNIGHT...WHEN FORCING BEGINS MOVING IN
FROM THE SOUTHWEST OUT AHEAD OF AN APPROACHING SHORT WAVE TROUGH.
HAVE TIMED THESE HIGHER POPS A BIT LATER THAN PREVIOUSLY...BASED
ON A BLEND OF THE SHORT TERM MODEL GUIDANCE. UPDATES HAVE BEEN
SENT.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 257 PM EDT SAT JUL 4 2015

MODELS ARE IN FAIRLY GOOD AGREEMENT OVER THE NEXT 36 HOURS.
PRESENTLY...A STALLED FRONTAL BOUNDARY REMAINS DRAPED ACROSS
SOUTHERN KENTUCKY THIS AFTERNOON...WITH ISOLATED TO SCATTERED
SHOWERS CONTINUING TO DEVELOP ACROSS THE SOUTHERN THIRD OF THE
FORECAST AREA. THESE SHOWERS WILL SLOWLY WIND DOWN AS INSTABILITY
DROPS OFF THIS EVENING...PROVIDING A GOOD LULL FOR OUTDOOR
FESTIVITIES THIS EVENING.

HOWEVER...A SHORTWAVE TROUGH OVER ARKANSAS AND WESTERN TENNESSEE
WILL SLOWLY ROTATE EAST-NORTHEAST TONIGHT AND SUNDAY. THIS WILL
SPREAD CLOUDS AND PRECIPITATION BACK INTO THE AREA FROM LATE
TONIGHT THROUGH SUNDAY. GIVEN THE CURRENT EXPECTED TRACK...THERE
WILL BE DECENT GRADIENT IN POPS ACROSS THE AREA INTO THE DAY
SUNDAY WITH THE HIGHEST RAIN CHANCES IN SOUTHEAST
KENTUCKY...DROPPING OFF AS YOU HEAD NORTHWEST TOWARDS LEXINGTON.
GIVEN THE GOOD LIFT AND MOISTURE IN PLACE...HAVE BUMPED POPS UP
TO CATEGORICAL ACROSS SOUTH/SOUTHEAST KENTUCKY LATE TONIGHT
THROUGH SUNDAY. OVERALL...LAPSE RATES AREN'T THAT GREAT...SO
THUNDER MAY NOT OCCUR...BUT LEFT AN ISOLATED THUNDERSTORM IN THE
FORECAST GIVEN THE TIME OF YEAR. PRECIPITATION AND CLOUD COVER
WILL KEEP HIGHS DOWN ON SUNDAY.

BY SUNDAY NIGHT...THIS WAVE SHOULD FINALLY MAKE ITS MOVE TO THE
EAST/NORTHEAST...WITH RAIN CHANCES DECREASING OVERNIGHT. MAY KEEP
CLOUDS AROUND THROUGH THE NIGHT...SO ANOTHER NIGHT OF LOWS IN THE
60S.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 335 PM EDT SAT JUL 4 2015

THE PERIOD IS EXPECTED TO BEGIN WITH A WEAK UPPER LEVEL LOW
GRADUALLY SHIFTING NORTH AND EAST OF THE REGION AND MERGING WITH A
TROUGH APPROACHING THE NORTHERN AND WESTERN GREAT LAKES REGION. A
SFC BOUNDARY WILL ALSO APPROACH THE OHIO VALLEY BY MIDWEEK AS THE
UPPER TROUGH MOVES THROUGH ONTARIO AND THE GREAT LAKES AND INTO
QUEBEC AND THE NORTHEASTERN CONUS. HEIGHTS ARE PROJECTED TO RISE
ACROSS THE SOUTHEAST DURING THE SECOND HALF OF THE WEEK WHICH WILL
KEEP THE BOUNDARY OR ITS REMNANTS GENERALLY STALLED OUT OVER THE
OH VALLEY REGION OR ONLY SLOWLY SAGGING SOUTH INTO EASTERN KY
THROUGH THE END OF THE PERIOD.

THIS PATTERN SHOULD RESULT IN UNSETTLED AND AT TIMES WET WEATHER
ACROSS EASTERN KY. POPS WILL HAVE A GENERAL DIURNAL FLAVOR FOR
MOST OF THE PERIOD...ALTHOUGH WITH THE FRONT STALLING OUT IN THE
VICINITY...CONVECTION CANNOT BE RULED OUT AT ANY POINT. THE BEST
CHANCE FOR RAIN APPEARS TO BE AT MIDWEEK WHEN THE FRONT IS
EXPECTED TO START TO STALL NEAR THE OH RIVER. TEMPERATURES SHOULD
ALSO REMAIN CLOSE TO...IF NOT SLIGHTLY BELOW NORMALS...FOR HIGHS
AND NEAR NORMAL FOR LOWS. TEMPERATURES MAY WARM A BIT AT THE THE
PERIOD...PENDING THE STRENGTH OF THE RIDGE ACROSS THE SOUTHEASTERN
STATES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 838 PM EDT SAT JUL 4 2015

VFR CONDITIONS WILL LIKELY HOLD ACROSS THE AREA THROUGH THE FIRST
PART OF THE OVERNIGHT...AS ISOLATED CONVECTION WINDS DOWN AND
LOWER CLOUDS SCATTER OUT. CEILINGS WILL THEN LOWER FROM SOUTHWEST
TO NORTHEAST BETWEEN 06 AND 12Z...OUT AHEAD OF AN APPROACHING
UPPER LEVEL DISTURBANCE. MVFR/IFR CEILINGS WILL MOVE IN WITH RAIN
SHOWERS AND PERHAPS A FEW THUNDERSTORMS...ESPECIALLY ALONG AND
SOUTH OF A LINE FROM SME TO PBX. CONDITIONS WILL GRADUALLY
IMPROVE LATE SUNDAY AFTERNOON.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...KAS
LONG TERM...JP
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 4, 3:50 PM EDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT SAT JUL 4 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-052300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
350 PM EDT SAT JUL 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A THUNDERSTORM IS POSSIBLE LATE TONIGHT...MAINLY ACROSS SOUTHEAST
KENTUCKY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KAS/JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:09 PM EDTAreal Flood AdvisoryJKLLeslie66 min
Jul 4, 8:18 PM EDTAreal Flood AdvisoryJKLLaurel57 min
Jul 4, 8:24 PM EDTAreal Flood AdvisoryJKLMcCreary, Wayne66 min
Jul 4, 8:53 PM EDTAreal Flood AdvisoryJKLClay, Laurel52 min
Jul 4, 9:44 PM EDTAreal Flood AdvisoryJKLClay, Knox, Laurel61 min
Jul 4, 10:15 PM EDTFlash Flood WarningJKLClay2 hr
Jul 5, 12:06 AM EDTFlash Flood WarningJKLPulaski3 hr
Jul 5, 12:17 AM EDTAreal Flood WarningJKLClay3 hr
Jul 5, 12:56 AM EDTFlash Flood WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 26 more27 hr
Jul 5, 1:18 AM EDTAreal Flood AdvisoryJKLMcCreary, Wayne3 hr
Jul 5, 2:52 AM EDTAreal Flood AdvisoryJKLLaurel, McCreary, Pulaski, Whitley3 hr
Jul 5, 3:13 AM EDTFlash Flood WarningJKLMcCreary, Whitley3 hr
Jul 5, 5:31 AM EDTAreal Flood AdvisoryJKLLaurel, Rockcastle3 hr
Jul 5, 8:22 AM EDTAreal Flood AdvisoryJKLEstill, Menifee, Montgomery, Morgan, Powell, Wolfe3 hr
Jul 5, 8:45 AM EDTFlash Flood WarningJKLMenifee, Montgomery, Powell3 hr
Jul 5, 2:14 PM EDTAreal Flood AdvisoryJKLKnott, Letcher, Perry3 hr
Jul 5, 3:16 PM EDTAreal Flood AdvisoryJKLFloyd, Pike119 min
Jul 5, 3:55 PM EDTAreal Flood AdvisoryJKLMenifee, Powell2 hr
Jul 5, 3:58 PM EDTAreal Flood AdvisoryJKLPulaski3 hr
Jul 5, 4:11 PM EDTAreal Flood AdvisoryJKLMagoffin3 hr
Jul 5, 6:08 PM EDTAreal Flood AdvisoryJKLPulaski112 min
Jul 5, 6:17 PM EDTAreal Flood AdvisoryJKLMcCreary, Wayne118 min
Jul 5, 6:43 PM EDTAreal Flood AdvisoryJKLBell, Harlan2 hr
Jul 5, 7:18 PM EDTAreal Flood AdvisoryJKLLetcher117 min
Jul 5, 7:36 PM EDTAreal Flood AdvisoryJKLMartin114 min

Nearby

Flash Flood Warnings in Kentucky, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.